Iowa, 2021

Damaging Winds in Iowa, June 24, 2021

June 24, 2021 · NWS OAX · 2 events in 1 county or zone

Copy text from the NE one.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Copy text from the NE one.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 24, 5:33 PM CST, 32 minutes earlier.

Area forecast discussion, Jun 24, 5:33 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
633 PM CDT Thu Jun 24 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 344 PM CDT Thu Jun 24 2021

Tonight...

An overnight MCS moved southeast of the region earlier this morning
leaving lingering cloud cover and a few discernible boundaries
across the forecast area. Early afternoon surface analysis showed a
cool front extending east to west across southern Nebraska where a
few early afternoon showers/thunderstorms were developing. Another
boundary extended from near low pressure over central Kansas into
northeast Kansas and this one is forecast to push northward toward
the NE/KS/MO border this evening. Convective initiation is
favoring this northern boundary as the southern boundary is fairly
capped per special KTOP 19z sounding. Supercells are very
possible in southeast Nebraska with all modes of severe weather
possible, including one or two tornadoes through the evening
hours, very large hail, damaging winds and flash flooding. Earlier
observed soundings indicate PW's around 120% of normal for this
area and increasing as deep moist advection continues. Bouts of
heavy rainfall are anticipated across areas near the southeast
Nebraska front and so in collaboration with neighboring offices,
have hoisted a small flash flood watch for a handful of southeast
Nebraska counties where training of storms with very heavy
rainfall is possible. Elevated convection is possible across the
area north of the boundary and any of these could be capable of
large hail through the evening hours.

Friday and Friday night...

Additional rounds of thunderstorms are possible into Friday and
Friday evening as a shortwave trough moves east across Nebraska. Any
remnant of an MCS will complicate the forecast with any residual
boundaries. Heavy rainfall is again possible, especially across
far southeast Nebraska.

Weekend into early next week...

A mid/upper-level trough axis is forecast over the region during
this time-period with amplified ridging over the northern Rockies.
This should favor a near-normal temperatures with intermittent storm
chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 620 PM CDT Thu Jun 24 2021

KOMA and KLNK will see variable conditions in and around
thunderstorms as they pass through the two sites over the first
few hours. VFR conditions are expected behind these storms with
another round possible Friday afternoon and evening.

For KOFK, mainly VFR conditions are expected through the early
part of the TAF with some chance for thunderstorms Friday
afternoon.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Saturday morning for NEZ066>068-078-
     088>093.

IA...Flash Flood Watch through Saturday morning for IAZ090-091.

&&

DISCUSSION...Kern
AVIATION...Kern
Hazardous weather outlook, Jun 24, 2:40 PM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
340 PM CDT Thu Jun 24 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
340 PM CDT Thu Jun 24 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

Severe storms are possible through 10 PM today. The greatest
chance for severe storms will be south of I-80 where very large
hail and damaging wind gusts are the primary hazards. There is a
chance for a tornado to develop mainly south of a Fairbury to
Lincoln to Red Oak line. Flash flooding will also be a concern,
over far southeast Nebraska and southwest Iowa.

North of Interstate 80, additional strong to severe thunderstorms
remain possible. Large hail will be the primary hazard with
storms in this area.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Strong to severe storms and some flash flooding will again be
possible on Friday afternoon into evening over portions of
southeast Nebraska and southwest Iowa.

Periodic non-severe storm chances will exist this weekend into
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required through this evening across
southeast Nebraska. Storm damage reports are always appreciated.

In the hours before

Local storm report, Jun 24, 5:18 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
618 PM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     FLASH FLOOD      3 SW ELMWOOD            40.81N 96.33W
06/24/2021                   CASS               NE   EMERGENCY MNGR

            STREET WASHED OUT AT HWY 34 AND 274TH.

&&
Local storm report, Jun 24, 5:21 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
621 PM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     FLASH FLOOD      3 NW UNADILLA           40.71N 96.32W
06/24/2021                   OTOE               NE   EMERGENCY MNGR

            6110 EAST BOUND HIGHWAY 2 FROM PALMYRA TO
            UNADILLA. LARGE AMOUNT OF LOW LAND FLOODING.
            DITCHES AND FARM FIELDS STANDING AND RUNNING
            WATER.

&&
Local storm report, Jun 24, 5:25 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
625 PM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FLASH FLOOD      1 S MURDOCK             40.91N 96.28W
06/24/2021                   CASS               NE   TRAINED SPOTTER

            HIGHWAY 1 FROM HIGHWAY 34 THROUGH MURDOCK
            STANDING WATER ON THE ROAD FIELDS FLOODING
            DITCHES NEARLY OVER FULL.

&&
Local storm report, Jun 24, 5:46 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
646 PM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HEAVY RAIN       MURDOCK                 40.93N 96.28W
06/24/2021  M3.50 INCH       CASS               NE   PUBLIC

            3.5" IN 2 HOURS AT MURDCOK.

&&
Local storm report, Jun 24, 5:48 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
648 PM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HEAVY RAIN       DORCHESTER              40.65N 97.11W
06/24/2021  M3.00 INCH       SALINE             NE   PUBLIC

            3.00" OF RAIN SINCE 5PM.

&&
Local storm report, Jun 24, 5:59 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
659 PM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     FLASH FLOOD      3 SW ELMWOOD            40.81N 96.33W
06/24/2021                   CASS               NE   EMERGENCY MNGR

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 3
            SW ELMWOOD. STREET WASHED OUT AT HWY 34 AND
            274TH - NOT WASHED OUT, JUST WATER OVER THE
            ROAD MAKING IT IMPASSABLE.

&&

The radar

The Omaha radar (KOAX), 99 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
June 24, 6:05 PM CST
Where
Fremont County, 1.57 mi W of Hamburg
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.600, -95.680

Law enforcement reported railcars blown over on Interstate 29.

Thunderstorm Wind, Fremont

When
June 24, 7:12 PM CST
Where
Fremont County, 0.52 mi W of Farragut
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.720, -95.480

Public reported numerous large tree branches blown down throughout town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970044, 970045.